Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Bismarck, ND

May 25, 2016Sioux County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 25, 2016, 4:13 PM CDT for Sioux County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 4:13 PM CDT (21:13 UTC)
Expired
May 25, 2016, 5:00 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS83 KBIS 252113
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
413 PM CDT WED MAY 25 2016
 
NDZ034-042-045-252200-
MORTON ND-SIOUX ND-GRANT ND-
413 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRANT...
NORTHEASTERN SIOUX AND SOUTHEASTERN MORTON COUNTIES UNTIL 500 PM
CDT/400 PM MDT/...

AT 413 PM CDT/313 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SHIELDS...OR 20 MILES NORTHWEST OF
SELFRIDGE...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHIELDS AND BREIEN. 

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4621 10124 4631 10132 4653 10096 4629 10075
TIME...MOT...LOC 2113Z 237DEG 15KT 4626 10121 

$$

HARGROVE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 25, 2:55 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 25, 2:55 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
255 PM CDT WED MAY 25 2016

.SHORT TERM...(This evening through Thursday)
Issued at 222 PM CDT Wed May 25 2016

Thunderstorms today highlight the short term.

An upper level low centered over the border of Saskatchewan and
northern Montana is keeping the region in southwest cyclonic flow.
Two upper level short waves can be seen on water vapor satellite
imagery. One is located over central North Dakota and lifting
north. This wave was associated with early morning precipitation
that has now generally moved away from western and central North
Dakota. The second wave is currently located near the southern
Black Hills of South Dakota and is starting to spark off scattered
showers and thunderstorms over much of the western Dakotas.

At the surface, low pressure has propagated north from South
Dakota into southeastern North Dakota with a surface trough
extending northwest across central and western North Dakota.
Breaks in the clouds in the south central and southeast should
help to continue destabilizing the atmosphere through the
atmosphere. Latest guidance and RAP mesoanalysis trends suggest a
large area of 500-1500 J/KG MLCAPE along a line from Bismarck to
Jamestown and south to the state border. Stronger deep layer shear
is vacating the area with the leading short wave. However,
guidance does suggest an environment marginally conducive for non-
supercell tornadoes/landspouts. Strong low level CAPE/steep lapse
rates, elevated surface vorticity associated with the low/trough,
and very little shear could contribute to one or two brief/weak
tornadoes given the stronger cores. Otherwise, expect pulse style
storms with small hail and gusty winds as the main threats given
the weak shear in place.

Overnight, expect continued showers and thunderstorms to wrap
around the low, mainly in the north and west. Chances for
precipitation will continue through Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed May 25 2016

Persistant southwesterly flow will continue over the area through
the extended period as trough lingers over the western CONUS. This
will bring a daily chance for showers and thunderstorms. The
timing of individual waves lifting through the flow remains
tricky, so will more or less keep broad-brushed chances through
much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed May 25 2016

Scattered to numerous showers and thunderstorms are expected
across western and central North Dakota. The most numerous
activity should be in the northern TAF sites at KISN and KMOT.
Ceilings may fall to MVFR at KISN and KDIK this afternoon...and at
KMOT after 00z. Regarding KJMS, amendments are not scheduled due
to communication issues with the ASOS.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...ZH
LONG TERM...JJS
AVIATION...JV
Hazardous weather outlook, May 25, 2:43 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT WED MAY 25 2016

NDZ001>005-009>013-017>021-031>033-040>044-261945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
243 PM CDT WED MAY 25 2016 /143 PM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST
TODAY. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY...
INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ022-023-025-034>037-045>048-050-051-261945-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
243 PM CDT WED MAY 25 2016 /143 PM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY THROUGH
THIS EVENING. A FEW STORMS MAY BE STRONG ACROSS SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AND
EVENING WITH SMALL HAIL AND GUSTY WINDS. A BRIEF OR WEAK TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY...
INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING.

ZH/JJS

In the hours before

Special weather statement, May 25, 2:12 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
212 PM CDT WED MAY 25 2016

NDZ010-018-021-252000-
MOUNTRAIL ND-MCLEAN ND-DUNN ND-
212 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCLEAN...
SOUTHEASTERN MOUNTRAIL AND NORTHEASTERN DUNN COUNTIES UNTIL 300 PM
CDT...

AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF MCKENZIE BAY RECREATION AREA...OR 32 MILES NORTHEAST
OF KILLDEER...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARSHALL...VAN HOOK PARK...PARSHALL BAY RECREATION AREA...DEEP WATER
CREEK RECREATION AREA...SKUNK CREEK BAY RECREATION AREA AND POUCH
POINT RECREATION AREA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4794 10187 4789 10187 4765 10236 4775 10253
      4813 10222
TIME...MOT...LOC 1911Z 217DEG 21KT 4776 10237

HARGROVE
Special weather statement, May 25, 2:18 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
218 PM CDT WED MAY 25 2016

NDZ019>021-252000-
OLIVER ND-MERCER ND-MCLEAN ND-
218 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCLEAN...CENTRAL MERCER
AND WESTERN OLIVER COUNTIES UNTIL 300 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ZAP...OR 8 MILES NORTH OF BEULAH...MOVING
NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEULAH...HAZEN...STANTON...RIVERDALE...PICK CITY...
HAZEN BAY RECREATION AREA...LAKE SAKAKAWEA STATE PARK...
BEULAH BAY RECREATION AREA...EMMET AND DAKOTA WATERS RECREATION AREA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4737 10194 4778 10175 4741 10116 4698 10175
      4698 10178
TIME...MOT...LOC 1918Z 208DEG 11KT 4738 10182

HARGROVE
Local storm report, May 25, 2:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
247 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FUNNEL CLOUD     2 S BEULAH              47.23N 101.78W
05/25/2016                   MERCER             ND   PUBLIC

            REPORTED BY MULTIPLE INDIVIDUALS.

&&

JJS
Special weather statement, May 25, 3:26 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT WED MAY 25 2016

NDZ010-011-019>021-034-035-042-045-252130-
MOUNTRAIL-WARD-MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-
INCLUDING THE CITIES OF...NEW TOWN...STANLEY...PARSHALL...MINOT...
BEULAH...HAZEN...CENTER...GARRISON...WASHBURN...UNDERWOOD...
WILTON...TURTLE LAKE...MANDAN...BISMARCK...ELGIN...CARSON...
NEW LEIPZIG...FORT YATES...SELFRIDGE...SOLEN
326 PM CDT WED MAY 25 2016 /226 PM MDT WED MAY 25 2016/

...THUNDERSTORMS OVER PARTS OF CENTRAL NORTH DAKOTA...

AT 325 PM CDT OR 225 PM MDT...SCATTERED THUNDERSTORMS CONTINUED
TO DEVELOP OVER CENTRAL NORTH DAKOTA...MAINLY EXTENDING FROM
MOUNTRAIL COUNTY...ACROSS THE LAKE SAKAKAWEA AREA...SOUTH TO
MORTON AND GRANT COUNTY. THE STORMS WERE MOVING NORTHEAST AT
AROUND 20 MPH. BRIEF HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND
LIGHTNING ARE THE MAIN THREATS WITH THESE STORMS.

THE STORMS WILL AFFECT MAINLY LAKE SAKAKAWEA...AND ALONG AND WEST
OF THE MISSOURI RIVER SOUTH OF THE LAKE TO THE SOUTH DAKOTA
BORDER.

IF YOU ARE ON LAKE SAKAKAWEA OR ANY OTHER LAKES OR ON THE
MISSOURI RIVER...AND YOU SEE STORMS APPROACHING...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

JV
Special weather statement, May 25, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
413 PM CDT WED MAY 25 2016

NDZ034-042-045-252200-
MORTON ND-SIOUX ND-GRANT ND-
413 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRANT...
NORTHEASTERN SIOUX AND SOUTHEASTERN MORTON COUNTIES UNTIL 500 PM
CDT/400 PM MDT/...

AT 413 PM CDT/313 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SHIELDS...OR 20 MILES NORTHWEST OF
SELFRIDGE...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHIELDS AND BREIEN.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4621 10124 4631 10132 4653 10096 4629 10075
TIME...MOT...LOC 2113Z 237DEG 15KT 4626 10121

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:27 PM CDTSpecial Weather StatementBISHettinger48 min
May 25, 8:37 AM CDTSpecial Weather StatementBISStutsman23 min
May 25, 2:12 PM CDTSpecial Weather StatementBISMountrail48 min
May 25, 2:18 PM CDTSpecial Weather StatementBISMercer42 min
May 25, 4:18 PM CDTSpecial Weather StatementBISMorton42 min
May 25, 4:24 PM CDTSpecial Weather StatementBISMcLean, Morton, Oliver, Sioux51 min
May 25, 4:43 PM CDTSevere Thunderstorm WarningBISMorton, Sioux62 min
May 25, 5:31 PM CDTSpecial Weather StatementBISBurleigh44 min
May 25, 5:36 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux54 min
May 25, 6:30 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh60 min
May 25, 6:32 PM CDTSpecial Weather StatementBISWard43 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.